QUOTE(The Tominator @ Jun 12 2006, 05:21 PM)
1. What effect, if any, does the weather have on the efficacy of the drug (i.e., humidity, seasonal changes, etc.)?
Personally, the onset of autumn has always been accompanied by breakouts while on Tazorac, even after months and months of clear skin during milder months.
2. Is it possible for the body and, more specifically, the skin to develop a tolerance/ resistance to a retinoid?
Despite tremendous success with tazarotene in the past, the last few go-arounds have ended in disappointment. Currently, I am going into my 8th month on Tazorac, and things are only getting worse. In my experience, this is far, far too long (typically 8-10 weeks). If it worked so well in the past, shouldn't it follow that it would continue to work indefinitely? This is the reason I ask about the possibility of resistance.
The only thing I can find on retinoid 'resistance' with regards to efficacy
(there are references out there on retinoid tolerance with regards to irritation
are discussions of retinoid resistance as cancer treatments. I mentioned earlier in this thread that I believed the method in which retinoids exhibit an anti-cancer/antiangiogenic effect is through expression of RAR-alpha
The anti-acne/comedolytic effect of retinoids is mostly mediated through RAR-gamma instead. As RAR-gamma is the most prevalent receptors in skin tissues, most believe that RAR-gamma binding of receptors is responsible for the comedolytic and anti-aging effects of retinoids.
Point is, there are many accounts of women who have been using tretinoin since teen years who have very little to no wrinkles in later years. This suggests that efficacy of retinoids (through RAR-gamma) does NOT decrease over time.
However, skin is NOT static. It changes over time. Retinoids can only do so much, their actions don't really change (they bind to receptors, they're simply RAR agonists).
A woman who's been using retinoids successfully for say 10-20 years will one day notice that she has new wrinkles even though she specifically remembered having erased fine lines a few years back. Her skin changed over time
, retinoid usage cannot possibly stop aging in its track, it can only help whatever the condition the skin is in at the time. This woman can't simply say that her retinoid stopped working because she can't get rid of these new wrinkles as easily anymore.
Now, in the case of acne, that can easily fluctuate depending on mood, weather, and yes, season. The onset of autumn means there's less sunlight. P agnes is sensitive to the blue of the light spectrum. Acne is commonly improved in the summer when there's more sunlight.
What this may mean in your case is that your skin is sensitive to seasonal changes that is independent of the tazorac
. But tazorac can't work 100% in all of your skin scenarios.
Meaning, it's probably working, but it has more to deal with during your less-than-ideal conditions.
To answer your question more bluntly....
The weather/humidity does not affect the efficacy of retinoids, but those external factors DO affect your skin
If I were you I would examine all the factors that may be contributing towards your acne.
Are you female? If so, have your hormones perhaps changed (have you gone on or off bcp)?
Are you wearing cosmetics (suncreen, makeup, moisturizer, maybe even hair products) that may be exacerbating your acne?
Do you use a different cleanser during winter than one during summer months?
Are you more stressed during those times when you break out?
That's my layman opinion.
QUOTE(cognitive @ Jun 19 2006, 05:32 PM)
Is it ok to use tretinoin every other night, replacing it with triamcinolone every other day? Or should I just choose one?
You can use tretinoin as much as you can tolerate. It's better to err on the safe side though and start slow and conversatively first (think every 2 nights) before increasing frequency.
What I'm more concerned about is your usage of triamcinolone.
Corticosteroids are NOT to be used regularly, certainly should not be part of a routine that alternates with tretinoin "every other night".
Steroids should be used only when needed (ie. skin inflammation), NO MORE THAN THAT.
Long-term regular usage of corticosteroids attribute to skin atrophy.